Hail, Polk
- When
- June 28, 11:45 AM CST
- Where
- Polk County, East Grand Forks
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.930, -97.020
Nickel to quarter sized hail fell.
Around the noon hour of Thursday, June 28th, an east to west stationary boundary was located across southern North Dakota into central Minnesota. It was warm and muggy, with temperatures in the 80s and dew points in the low 70s along the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Around the noon hour of Thursday, June 28th, an east to west stationary boundary was located across southern North Dakota into central Minnesota. It was warm and muggy, with temperatures in the 80s and dew points in the low 70s along the boundary. Thunderstorms tracking from west to east along highway 2 became severe over the Grand Forks-East Grand Forks area just after the noon hour CDT, dropping heavy rain and large hail. During the afternoon, other storms flared up, mainly between highways 2 and 200.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 11:43 AM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1243 PM CDT Thu Jun 28 2018 .UPDATE... Issued at 1003 AM CDT Thu Jun 28 2018 Adjusted PoPs/Wx to account for current radar and trend in CAMs today. Warm front lifting north has aided in local thunderstorm development. So far this activity has remained below severe levels and elevated. South of the warm front better instability is beginning to spread into our south, with effective shear values in excess of 50kt. Organized upper level forcing is still lacking over our CWA and mixed layer is still capped, but if this cap erodes despite warmer 700mb temps we could see isolated severe convection through the afternoon. UPDATE Issued at 704 AM CDT Thu Jun 28 2018 There have been a few storms in the Mayville to Mahnomen area this morning. Nothing strong or severe, but have seen some nice sunrise photos on social media on them. && .SHORT TERM...(Today and tonight) Issued at 406 AM CDT Thu Jun 28 2018 It is definitely a busier short term period. There are strong to severe storms ongoing back around the Bismarck area. These storms have quite a bit of shear to work with, not as much help from the low level jet and warm advection. Most high resolution model guidance does track a few of these storms into our FA, mainly south of the highway 200 corridor this morning. It would not be a lot of activity, just a few cells here and there. This type of thing is expected into the late morning, through the afternoon, and into the early evening. An east to west boundary will set up over the center of the FA, with the best capping (which can help suppress storm activity) south of the boundary. Therefore during this time frame, the best chances for isolated to scattered convection will most likely be between the highway 2 and 200 corridor. Again, not expecting a lot, but the potential is there for some scattered strong to severe cells. High temperatures for most of the last week have been warmer than expected, so have bumped up highs in the Red River Valley to the 90 degree mark today. Also expect higher dew points south of the east to west warm front today. Looking ahead into tonight, and meaning more after midnight, comes the best chances for severe storms. Most models are consistent with this signal, but exact timing does still differ somewhat. Will be able to watch and see how the storms initially fire across western and central ND during the late evening. These storms should congeal into a bowing line, and track eastward through this FA. These storms have the potential to produce large hail, but especially damaging winds. This line of storms will likely be moving very quickly too, the bowing line could move through the entire FA in just a few hours. Since it will occur when most people are sleeping, and with many people camping and at the lake, it will be important for people to set up a way to receive watches and warnings that will wake them up if need be. Widespread damaging winds can cause a lot of tree damage, and is particularly dangerous to people in tents and campers. Have a plan of action before going to bed tonight! .LONG TERM...(Friday through Wednesday) Issued at 406 AM CDT Thu Jun 28 2018 Thursday night's severe thunderstorms could be exiting northwest Minnesota to the east Friday morning. Although confidence is somewhat low on whether convection will still be present by day break Friday or if it will have already passed through. The parent cold front birthing these storms will be strolling through the CWA from west to east. Over the past 24 hours, guidance has delayed the passage of this cold front allowing for the chance of scattered thunderstorms to remain possible in far southeastern North Dakota into west-central Minnesota. While ample instability and shear will be present, a lack of forcing for ascent may preclude more widespread and robust thunderstorm development. Still there will be a chance for hail and strong winds in these areas should thunderstorms develop Friday afternoon/evening. More perceivable will be the very warm conditions poised to grip portions of the Upper Mississippi Valley ahead of this cold front. High temperatures around 90 near and ahead of the cold front within far southeastern North Dakota into west-central Minnesota combine with high moisture content noted by dew points into the lower 70s. This will make for a hot and muggy Friday afternoon pushing heat indices into the lower to mid 90s. Late Friday into Saturday, a mid level shortwave embedded within southwest flow ahead of an approaching upper level trough moves through the region. This will create a jump in shower and thunderstorm activity, best chances within Minnesota. Severe potential will be limited as the previously mentioned cold front continues to slowly move away from the region and its pre-frontal instability along with it. Because of the expected precipitation and cloud cover, Saturday will be mild with highs remaining closer to 80. The upper trough axis then swings through the region Sunday producing another chance for showers and thunderstorms, although coverage should be more on the widely scattered spectrum with best chances closer to the international border. Zonal flow transitioning to southwesterly flow aloft is forecast for the region yet again as a strong anticyclone develops over the Central Plains and upper troughing over the Pacific Northwest. This will put the Northern Plains on the northern periphery of deep ridging, while the upper trough pins the jet stream in the vicinity of North Dakota. This would promote a warming trend, possibly very warm as signaled by some ensemble guidance, while keeping periods of thunderstorm chances accompanied by the passage of any disturbances embedded within the jet stream. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1243 PM CDT Thu Jun 28 2018 Scattered thunderstorm activity currently extends from KGFK to near KBJI and is slowly drifting east. Additional activity may begin to develop as warm front lift north through this afternoon, though there should be a lull in activity late this afternoon or evening across much of eastern ND/northwest MN before thunderstorm activity overspreads the region from western ND after 07Z and into northwest MN after 09Z. Moderate rain may result in drops in vis/cigs to MVFR, while stronger storms (particularly late tonight) would support IFR conditions. Still some uncertainty regarding exact timing/coverage of stronger activity, so smaller adjustments made to catch current conditions and trend towards latest models. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Godon LONG TERM...CJ AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Thu Jun 28 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Thu Jun 28 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are possible early this morning, mainly south of the highway 200 corridor. By late this morning, through the afternoon and into the early evening, isolated to scattered severe thunderstorms are possible, but mainly between the highway 2 and 200 corridor. Finally, after midnight, the greatest risk for severe storms will arrive. These storms will mainly affect areas along and north of the Interstate 94 corridor, but could also affect areas to the south as well. These storms will have the potential to produce hail of 2 inches in diameter or larger, wind gusts of 75 mph or greater, isolated tornadoes, and localized heavy rain. Since the greatest risk for storms will occur when most people are sleeping tonight, plan to have a way to receive watches and warnings if and when they are issued. Have a plan of action before going to bed tonight! .DAYS TWO THROUGH SEVEN...Friday through Wednesday It will stay active, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1240 PM CDT THU JUN 28 2018
MNZ009-014>017-281845-
Red Lake-North Beltrami-East Polk-North Clearwater-South Beltrami-
1240 PM CDT THU JUN 28 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN RED
LAKE...SOUTHEASTERN POLK...SOUTHEASTERN BELTRAMI AND NORTHERN
CLEARWATER COUNTIES...
At 1239 PM CDT, strong thunderstorms were clustered over Gully, or 35
miles southeast of Thief River Falls, moving east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Redby, Blackduck, McIntosh, Clearbrook, Erskine, Red Lake and Oklee.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near lakes in this area, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4758 9552 4763 9601 4772 9611 4779 9614
4787 9570 4800 9537 4809 9442 4752 9442
TIME...MOT...LOC 1739Z 268DEG 22KT 4775 9563
BPThe Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
12 hail, 1 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Nickel to quarter sized hail fell.
Tree damage was reported in the town of Climax. A few minutes of pea to penny sized hail also fell.
Very heavy rain also fell.
A brief funnel cloud was reported.
Strong winds accompanied the hail.
A large tree was snapped and fell to the north, while a nearby power pole was snapped and fell to the east. No field scarring was noted. Peak winds were estimated at 105 mph.
The hail fell along highway 1, off the southwest edge of Lower Red Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759010, 759011, 759012, 759013, 759014, 759015, 759016, 759017, 759019, 759020, 759021, 759022, 759024, 759025, 759027.